Choose Painkillers Carefully If You Take Coumadin

Acetaminophen best to avoid serious bleeding risk

drugstore shopper

Strong warnings from a recent study should make you think carefully about what pills you pop for headaches or aches and pains if your doctor has you on a blood thinner (anticoagulant) such as warfarin also known as Coumadin.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Taking non-steroidal anti-inflammatory drugs (NSAIDs) or aspirin for pain relief when you are on anticoagulant therapy can increase your risk for serious bleeding.

Getting the word out on the serious nature of the risk is important. Some patients take NSAIDs even though their doctor tells them to choose another type of painkiller.

Luckily, there are alternatives. Your doctor can advise you on over-the counter painkillers that may be safe to use if you are on Coumadin or anticoagulation therapy. Pain relievers that contain acetaminophen, such as Tylenol, may be a better choice. (Although these should not be taken in excess)

Medication for pain relief

NSAIDs are a type of over-the-counter medication to relieve mild to moderate aches and pains. The popular family of drugs includes ibuprofen and aspirin (some brand names are Advil, Aleve, Bufferin, Excedrin, Motrin and Nuprin).

Ordinarily, NSAIDs are safe and effective if used as directed. However, combining them with anticoagulants such as warfarin (Coumadin,) or any of the new oral anticoagulants known as NOACs including Apixaban (Eliquis), Rivaroxaban (Xarelto) or Dabigatran (Pradaxa) therapy can be dangerous.

Advertising Policy

Study looks at bleeding risk

A new study, published in the April 14, 2014 online edition of JAMA Internal Medicine, looked at how bleeding risk increased for patients on anticoagulant therapies. Researchers analyzed data from two large clinical trials (known as EINSTEIN DVT AND PE), comparing blood thinners (Rivaroxaban to Enoxaparin (Lovenox) and coumadin) prescribed to prevent blood clots in patients’ lungs or legs.

About one in four of the study participants took NSAID painkillers even though researchers warned against their use.

[Tweet “Study confirms risk of serious bleeding if you mix #coumadin, #anti-inflammatory #painkillers”]Patients receiving anticoagulant therapy for clotting risk in the legs or lungs (deep vein thrombosis) who also took ibuprofen had more than twice the risk for major bleeding over patients who did not take the drug. Taking aspirin increased their risk by 1.5 times.

A dangerous combination

Researchers think that some patients didn’t understand how dangerous taking NSAIDs could be when on anticoagulant therapy.

The study clearly shows that NSAIDs and anticoagulants don’t mix, even in the short-term. Major bleeding events occurred just over one week after patients took an anti-inflammatory drug, and sometimes after just a single dose.

Advertising Policy

Alternatives for pain relief are available

John R.Bartholomew, MD, Section Head of Vascular Medicine and Director of the Thrombosis Center at Cleveland Clinic, and Michael Militello Pharm D, RPh, BCPs did not participate in the study but both state that it confirms what physicians have been saying about the dangers of NSAIDs and anticoagulant therapy.

“We have long said this about the link between NSAIDs and warfarin (Coumadin). We typically advise the use of Tylenol, but if that’s not possible, we advise patients to use NSAIDs with caution because this study has substantiated what we have always felt to be the case between the two medications,” they say.

Not all NSAIDs are the same

Dr. Bartholomew and Mr. Militello make the distinction between ibuprofens and aspirin, explaining that aspirin use is still safe for certain patients. “We do allow patients with cardiovascular problems, such as peripheral artery disease, coronary artery disease and carotid artery disease, to be on aspirin and Coumadin,” they state.

They draw a line with ibuprofen, though. “We agree with the study that ibuprofen, Advil and other NSAIDs do put patients at an increased risk for bleeding,” they said.

When patients have no other choice but to take an NSAID, Dr. Bartholomew and Mr. Militello say certain precautions help minimize risk. “If patients do have to take NSAIDs while on an anticoagulant – we advise they take a PPI (proton pump inhibitor) as well for stomach protection, since most bleeds are from the gastrointestinal (digestive) tract,” they said.